Email
Password
Remember meForgot password?
Log in with Facebook Log in with Twitter
Connect your Digital Journal account with Facebook or Twitter to use this feature.
Connect
Log In Sign Up
In the Media

article imageADHD drugs linked to suicides, psychotic episodes in children

article:333656:43::0
By Greta McClain
Sep 26, 2012 in Health
Share
The medication prescribed to children diagnosed with Attention Deficit Hyperactivity Disorder (ADHD) is supposed to help the child, but a new study shows that it may actually be killing children instead.
After a lengthy investigation, The Star has documented nearly 600 cases of Canadian children over the past 10 years who have suffered serious, even fatal, side effects suspected to be linked to various ADHD medications. According to their report, a growing number of doctors, nurses, pharmacists and parents are saying they believe the drugs prescribed to children are causing major health problems.
One such case involves Kim Collier’s 7-year-old daughter. Less then 24 hours after taking her first dose of Vyvanse, the young girl was sobbing nearly continuously. To try and distract and calm her daughter down, Collier suggested a bike ride. As the two road their bikes to a park in Alliston, Ont. Collier's daughter continued to cry uncontrollably. Collier told The Star when a car drove in the oposite direction along the same street: “She looked at me and she said, ‘I’m going to ride my bike into that car.’ And then she said to me, ‘You don’t care if I live or die.’ I literally had to restrain her. I took her off of the drug.”
Another example was reported by a health care professional:
Adverse Reaction Report No. 324764
Submitted by: Health Professional
Date: 2009
Location: Canada
Patient: Male
Age: 15 years old
Suspect Drug: Strattera
Side Effect: Completed Suicide
According to the Vyvanse website, serious side effects can include psychotic symptoms such as: hearing voices, believing things that are not true and being suspicious.
A complete list of side effects and warning can be found here.
The Strattera website lists the most common side effect as upset stomach, decreased appetite, nausea or vomiting, dizziness, tiredness, and mood swings. The medication guide states: 1. Suicidal thoughts and actions in children and teenagers:
Children and teenagers sometimes think about suicide, and many report trying to kill
themselves. Results from STRATTERA clinical studies with over 2200 child or teenage ADHD
patients suggest that some children and teenagers may have a higher chance of having
suicidal thoughts or actions. Although no suicides occurred in these studies, 4 out of every 1000
patients developed suicidal thoughts. Tell your child or teenager’s doctor if your child or teenager (or
there is a family history of):
• has bipolar illness (manic-depressive illness)
• had suicide thoughts or actions before starting STRATTERA
The chance for suicidal thoughts and actions may be higher:
• early during STRATTERA treatment
• during dose adjustments
Health Canada collects these adverse reaction reports, but do not alert the public to the magnitude of these side effects because they do not have the resources to analyse the data according to Dr. Jack Uetrecht, a professor of pharmacy and medicine at the University of Toronto. Basically, the industry has been left to largely police itself.
Health Canada spokesman Sinclair disputed Uetrecht's claim however, saying the federal regulator does review and analyze the reports. When The Star asked for copies of the analysis on ADHD drugs, Sinclair said he did not know if they could be released.
The Star did analyse the data and found that Strattera and Concerta had the second- and third-highest suspected causes of reported serious side effects suffered by Canadian kids taking any drug in the past 10 years.
Of the 600 cases analysed, 20 kids had psychotic disorders, more than 40 kids suffered depression, 24 reported convulsions, and 48 had hallucinations, which included 11 cases of kids hearing voices. There were 20 overdoses, eight of which were intentional, 3 strokes, 28 cases of heart problems, 23 cases involving side effects on the liver, including a 12-year-old who died in 2007 after developing a liver tumor.
In 2008, and ABC report said the American Heart Association recommended children get an EKG before taking the medications. The FDA also recommended ADHD drugs carry warnings after a study linked the stimulants to an increased risk of heart attack or stroke.
In 2009, CBS News correspondent Barry Bagnato reported that FDA investigators have found that some children with no identifiable risk factors suffer potentially traumatizing visions. In their words, "the predominance of hallucinations involving insects, snakes and worms is striking."
The Star investigation also found an extensive list of rare but disturbing side effects which included: increased intracranial pressure; muscle coordination problems that made it difficult for kids to walk or speak; involuntary and repetitive body movements; incoherent talkativeness; eyes rolling into the head; blindness in a 14-year-old girl on two ADHD drugs; rectal hemorrhage; angina; blisters covering the body; twisted neck; deafness; face swelling; a tumour in an 8-year-old girl and growth retardation.
Dr. Lily Hechtman, an ADHD expert in Montreal, stated The Star's report is missing some crucial information. She went on to say: “The way in which medication is given is really lousy . . . An average dose, for some children, is way too much. You’re supposed to start very low and go up very slowly. To cut corners, to respond to very huge demands of patient loads, sometimes physicians start with an average dose.”
Drugs.com however states that Adderall XR has caused sudden death in some children when administered at recommended doses in children and adolescents with structural cardiac abnormalities or other serious heart problems. It also states "Treatment-emergent psychotic or manic symptoms, e.g., hallucinations, delusional thinking, or mania in children and adolescents without prior history of psychotic illness or mania." The site also lists long-term suppression of growth, seizures, visual disturbances and tics as reported side effects.
Concerta.net says: "Contact your healthcare professional immediately if you or your child: develops abnormal thinking or hallucinations, abnormal or extreme moods and/or excessive activity; or if aggressive behavior or hostility develops or worsens while taking CONCERTA®. Your child's healthcare professional should check height and weight often and may interrupt CONCERTA® treatment if your child is not growing or gaining weight as expected."
New Democratic Leader Thomas Mulcair asked the Health Canada to work with doctors and pharmacists, as well as provinces and territories within Canada, to come up with better guidelines for information about drug side effects.
NDP MP Libby Davies told The Star Health Canada should not only follow up on reports of adverse drug reactions, but engage parents of children with ADHD to find ways to make that information meaningful to them. She also stated: “At the end of the day, the outcome that you want is that parents feel like they have the best possible information to make what some instances may be a very difficult decision about what they need to do and the federal government has got to be proactive in that process.”
article:333656:43::0
More about Medications , Adhd, ADHD drugs, Attention deficit hyperactive disorder
More news from
Latest News
Top News
Engage

Corporate

Help & Support

News Links

copyright © 2014 digitaljournal.com   |   powered by dell servers